Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 183, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 5, 2003, 6:16 AM MDT for Cherry County, Nebraska. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2003, 6:16 AM MDT (12:16 UTC)
- Expired
- Jul 5, 2003, 7:15 AM MDT
- In force
- 59 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County Cherry County, NE
The radar
The North Platte radar (KLNX), 128 km from the middle of the area, began a volume at 12:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 0.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3199 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
984 WUUS53 KLBF 051216 SVRLBF NEC031-051315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 616 AM MDT SAT JUL 5 2003 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA * UNTIL 715 AM MDT * AT 612 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 22 MILES SOUTHWEST OF MERRIMAN...OR ABOUT 8 MILES SOUTHEAST OF GORDON...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 11 MILES SOUTH OF MERRIMAN AROUND 700 AM MDT 14 MILES SOUTHWEST OF ELI AROUND 715 AM MDT IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4296 10206 4253 10205 4254 10104 4297 10100 $$ CLB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:32 AM MDT, 3 hours 44 minutes earlier.
Area forecast discussion, Jul 5, 2:32 AM MDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 332 AM CDT SAT JUL 5 2003 RADAR RELATIVELY QUIET ATTM EXCEPT FOR BOUNDARIES FLYING SOUTH BEHIND EARLIER SVR CONVECTION. MODERATELY WESTERLY FLOW CONTINUES ACROSS THE NORTHERN PLAINS INTO NORTHERN CWA AS THIS AREA SQUEEZED BETWEEN LOWS OVER CENTRAL CANADA AND STRONG RIDGE OVER DESERT SW. WATER VAPOR SHOWING SERIES OF WAVES MOVING IN SOUTHERN EDGE OF THIS FLOW...LINED UP FROM WESTERN SD BACK TO COAST OF OREGON. THESE WAVES...LEFT OVER BOUNDARIES/FRONT AND SUFFICIENT LOW LEVEL MOISTURE WILL CONTINUE THREAT OF CONVECTION NEXT FEW DAYS. CURRENT SFC ANALYSIS SEEMS TO HAVE FRONT FROM WC KS INTO SE NEB...WITH MAIN LOW OVER SE CO AND NEW LOW IN SW PANHANDLE. SEEMS AS STRONGER NORTHERN VORT MOVING OUT OF E/WY LATE THIS MORNING WILL SUPPORT MODELS MOVING FRONTAL BOUNDARY BACK NORTH INTO SOUTHERN FA...AS SOUTHERLY LOW LEVEL FLOW INCREASES. MOISTURE POOLING NORTH OF FRONT EVIDENCED BY DP IN THE UPPER 60S/70 OVER SOUTHERN FA. CONVECTION SHOULD INITIATE ALONG THIS BOUNDARY OR LEFT OVER OUTFLOW BY EARLY AFTERNOON AS SFC HEATING SHOULD BE STRONG AGAIN TODAY WITH TEMPS REACHING UPPER 80-MID 90S AGAIN. WOULDNT PLACE A BET...BUT EXPECT CONVECTION TO FIRE IN CENTRAL FA WITH HI-RES ETA ALSO SHOWING DRY LINE BULGE INTO SW NE BY AFTERNOON. SHEAR/INSTABILITY STRONG ENOUGH FOR ORGANIZED CONVECTION ESPECIALLY EASTERN FA. MOST ACTION SHOULD END LATE EVENING...AS LOW LEVEL SW JET SHOULD KEEP BEST ACTION TO EAST OF FA...HOWEVER MAY KEEP POPS IN EASTERN FA. SUN STRONGER NORTHERN STREAM WAVE MOVES INTO NORTHERN HIGH PLAINS HELPING TO PUSH SFC LOW AND DRY LINE FARTHER WEST INTO CENTRAL FA BY AFTERNOON. AS NORTHERN WAVE CONTINUES TO MOVE INTO GREAT LAKES SUN NITE COLD FRONT WILL BE PUSHED SOUTH ACROSS FA. WITH MOISTURE POOLING NORTH OF FRONT FOR MONDAY...HENCE CONTINUED POPS THROUGH TUESDAY BEFORE SW RIDGE BUILD INTO CENTRAL PLAINS PUSHING STRONGER FLOW FARTHER NORTH. .LBF...NONE. DP
Hazardous weather outlook, Jul 5, 4:30 AM MDT, 1 hour 46 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-061030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 530 AM CDT SAT JUL 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF A LINE FROM MERRIMAN...IN NORTHWESTERN CHERRY COUNTY...TO IMPERIAL. WEST OF THIS LINE...ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE...HOWEVER NONE IS EXPECTED TO BECOME SEVERE. A WEAK SURFACE TROF OF LOW PRESSURE WILL LIFT SLOWLY NORTH AS A WARM FRONT THIS AFTERNOON AND EVENING. AT THE SAME TIME...THE FIRST IN A SERIES OF UPPER LEVEL DISTURBANCES WILL PULL OUT OF THE CENTRAL ROCKIES INTO THE HIGH PLAINS. AS THE DISTURBANCE...MOVES EAST INTO THE SLIGHT RISK AREA...IT WILL COMBINE WITH DEEP LOW LEVEL MOISTURE. SURFACE HEATING WILL DESTABILIZE THE ATMOSPHERE FURTHER LATE THIS AFTERNOON. SHEAR PROFILES IN THE MID LEVELS FAVOR SUPERCELL THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS. WEST OF THE SLIGHT RISK AREA...SOME GUSTY WINDS MAY ACCOMPANY THUNDERSTORMS AS THEY ARE EXPECTED TO BE ELEVATED IN NATURE. THUNDERSTORMS SHOULD COME TO AN END BY LATE EVENING AS THE ATMOSPHERE STABILIZES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ON SUNDAY...ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL FIRE IN THE LATE AFTERNOON AND EVENING HOURS. A SURFACE FRONTAL BOUNDARY WILL REMAIN STATIONARY ACROSS THE OUTLOOK AREA. THIS BOUNDARY WILL SERVE AS THE FOCAL POINT FOR SHOWERS AND THUNDERSTORMS...AS IT INTERACTS WITH DEEP LOW LEVEL MOISTURE...AFTERNOON HEATING...AND AN UPPER LEVEL DISTURBANCE APPROACHING THE AREA. AT THIS TIME...THE GREATEST THREAT FOR SEVERE THUNDERSTORMS IS EAST OF A LINE FROM CODY...IN NORTH CENTRAL CHERRY COUNTY...TO NORTH PLATTE...TO BRADY...IN EASTERN LINCOLN COUNTY. WEST OF THIS LINE...NO SEVERE WEATHER IS ANTICIPATED. SHOWERS AND THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. AT THIS TIME...NO SEVERE WEATHER IS ANTICIPATED. THUNDERSTORMS ARE NOT EXPECTED WEDNESDAY THROUGH FRIDAY AS A RIDGE OF HIGH PRESSURE ALOFT BUILDS INTO THE CENTRAL PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SATURDAY AND SUNDAY DURING THE LATE AFTERNOON AND EVENING HOURS. AT THIS TIME...SPOTTER ACTIVATION IS NOT ANTICIPATED MONDAY THROUGH FRIDAY. CLB
In the hours before
Local storm report, Jul 5, 6:10 AM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0710 AM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0655 AM GORDON NE 1.75 IN HAIL
07/05/03 SHERIDAN
JCThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 6:13 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 62 min |
| Jul 4, 7:14 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 61 min |
| Jul 4, 8:03 PM MDT | Severe Thunderstorm Warning | LBF | Brown | 42 min |
| Jul 4, 8:12 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 63 min |
| Jul 5, 5:35 AM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 40 min |
| Jul 5, 6:51 AM MDT | Severe Thunderstorm Warning | LBF | Cherry | 24 min |
| Jul 5, 4:55 PM MDT | Tornado Warning | LBF | Cherry | 35 min |
| Jul 5, 5:30 PM MDT | Tornado Warning | LBF | Cherry | 60 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.